Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2001, 8:57 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2001, 8:57 PM CDT (01:57 UTC)
- Expired
- Jul 2, 2001, 9:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 9:18 PM CDT | Hail 0.75 | St Francis, KS | |
| Jul 2, 9:35 PM CDT | Thunderstorm Wind 61 E | Wray, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3631 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
061
WUUS53 KGLD 030157
SVRGLD
COC125-KSC023-030245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM CDT MON JUL 2 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN YUMA COUNTY IN NORTHEAST COLORADO
CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 945 PM CDT(845 PM MDT)
* AT 857 PM CDT(757 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF BEECHER ISLAND...OR
ABOUT 16 MILES NORTHWEST OF ST. FRANCIS...MOVING SOUTHEAST AT 15
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONNY RESERVOIR AT 805 PM MDT
HALE AT 810 PM MDT
ST. FRANCIS...WHEELER AT 945 PM CDT
OTHER LOCATIONS IN THIS WARNING INCLUDE...BIRD CITY...WRAY...VERNON
AND IDALIA.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
$$
LAT...LON 4028 10233 3958 10236 3958 10146 3998 10146
3999 10202
VPAPOLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:29 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 3:29 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT MON JUL 2 2001 FORECAST CONCERNS WL BE CHC OF TSRA THROUGH PD FOLLOWED BY MAX TEMPS. SFC TROF/DRYLINE NEAR WRN CWFA AND EXTENDING INTO WRN NEB. ALSO COLD FRONT IS DRAPED ACROSS NRN NEB. WEAK S/W MOVG IN FM THE WEST WITH 50H RIDGE CENTERED NEAR FOUR CORNERS. BASED ON INITIAL ANALYSIS... CURRENT TRENDS...AND SATL...WL PREFER THE AVN OVERALL. HWVR...WL ADJUST THE AVN TEMPS TWD THE END OF SHORT TERM. THE 85H TEMPS LOOK TOO COOL BASED ON UPR LVL RIDGE HOLDING FAST AND COOL BIAS RECENTLY OF THAT GUIDANCE. AT 50H...MODELS HAD TROUBLE INITIALIZING WELL ON RDG. THE ETA/NGM HAVE HEIGHTS TOO HIGH...THE RIDGE TOO FAR EAST...AND TOO FAR NORTH. THE AVN DID THE SAME THING BUT WAS DOING MUCH BETTER. AT 85H... MODELS WERE TOO COOL OVR WRN AND NRN CONUS WITH AVN DOING BETTER. FOR TON...AVN WANTS TO DRAG A WEAK JETLET ACROSS CWFA. SATL IS SHOWG A VERY SUBTLE/WEAK S/W MOVG IN FROM THE NW. MODELS APPEAR TO CATCH THIS FEATURE WITH THE AVN LOOKG TO BE SLIGHTLY BETTER. TSRA DVLPMENT HAS ALREADY BEGUN FM SE WY/NCNTRL CO INTO WRN NEB AHEAD OF THIS FEATURE AND ALONG AREA OF SFC MSTR CONVERAGE AS INDICATED BY LAPS. ETA K-F DEVELOPS ONE AREA ALONG WRN EDGE OF CWFA NEAR DRY/TROF LINE LATE THIS AFTN...AND THEN A MUCH BROADER/MORE INTENSE AREA MOVG IN FROM THE NW DURG THE NIGHT. BASED ON WHAT CURRENT OBSERVATIONAL DATA IS SHOWG...SCENARIO ETA K-F IS PAINTING IS ON TRACK. WL GENL GO SCT POPS OVER ENTIRE CWFA. SVR THREAT A DEFINITE PSBLTY WITH VERY UNSTABLE/MOIST AMS. WL PUT IN LCLLY HEAVY RNFL IN ALL ZONES WITH VERY MOIST AMS. FOR TUE/TUE NGT...MSTR REMAINS AMPLE OVER THE REGION. ALSO DUE TO RDG PULLING BACK INTO THE GREAT BASIN...FLOW BECOMES MORE NW ALOFT. IN THIS FLOW...THE ETA/AVN INDICATE A RATHER STRONG 7-5H S/W MOVG IN FROM THE NW. WITH THIS IN MIND...WL GO SLGT CHC DURG THE DAY... ESPECIALLY IN THE WEST...AND ONCE AGAIN GO SCT FOR THE NIGHT. AREAS THAT RECEIVED SUBSTANTIAL RNFL LAST NIGHT ARE 3 TO 5 DEGREES COOLR THAN EVERYBODY ELSE AND BLO GUIDANCE. WL MAKE THEM THE COOLEST GROUP AND GO SLIGHTLY BLO GUIDANCE AGAIN. EVERYONE ELSE WL GO NEAR TO ABV. FOR WED...AIR MASS REMAINS MOIST WITH LOW LVL UPSLOPE FLOW. MAIN DYNAMICS HOLD OFF TIL WED NIGHT...SO WL LEAVE TSRA OUT DURG THE DAY. WL AGAIN PLAY THE SAME TREND ON MAXES AS DID ON TUE. FOR THE EXTENDED...ALL MEDIUM RANGE MODELS DOING WELL THROUGH THIS MORNING. ALSO THEY ARE SIMILAR TO EACH OTHER IN THEIR SOLNS...AND THEIR TRENDS FROM THEIR PREVIOUS RUN. AMPLIFYING SYSTEM ALG WCST WL PULL BACK AND AMPLIFY 50H RIDGE. THIS WILL PUT AREA IN A WEAK W TO NW FLOW ALOFT. THEN ABV MENTIONED SYSTEM MOVES INLAND AND FLATTENS RDG...AND PUTS CENTER OVR SRN PLAINS. WHEN NEXT SYSTEM STARTS DIGGING ALONG WCST TWD END OF EXTENDED PD...PATTERN STARTS ALL OVER AGAIN WITH RDG AMPLIFYING...AND GETTING PULLED BACK TO NEAR FOUR CORNERS. BASED ON SATL...PERSISTENCE...AND SMLR MODEL SOLNS... CONFIDENCE RATHER HIGH IN THIS SCENARIO. NOTHING HAS SCOURED OUT MSTR AND REMAINS TRAPPED OVER CWFA UNDER WEAK FLOW ALOFT. ONCE RDG GETS SUPPRESSED SOUTH SHOULD SEE AN INFLUX/INCREASE OF MONSOON/SUBTROPICAL MSTR FROM SW. ANY KIND OF SFC BNDRY/WEAK FEATURE ALOFT HAS KICKED OFF TSRA WITH THIS AMS. MODELS HAVE TENDED TO UNDERDO TSRA RECENTLY...AND THIS SCENARIO LOOKS TO CONTINUE. WL KEEP CHC OF TSRA THROUGH EFP. SEE NOTHING TO DRAMATICALLY COOL TEMPS DOWN WITH MID/UPR LVL RDG IN PLACE. SO WL KEEP MAXES ABV NORMAL. .GLD...NONE. BULLER
In the hours before
Special weather statement, Jul 2, 3:53 PM CDT, 5 hours 4 minutes before
COZ090-NEZ079>081-030400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 253 PM MDT MON JUL 2 2001 ...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST COLORADO AND SOUTHWEST NEBRASKA UNTIL 10 PM MDT (11 PM CDT)... THE COUNTY INCLUDED IN THE WATCH FOR NORTHEAST COLORADO IS YUMA AND IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...RED WILLOW. ABUNDANT LOW LEVEL MOISTURE SOUTH OF A STATIONARY FRONT OVER NEBRASKA WILL COMBINE WITH DAYTIME HEATING TO PRODUCE THUNDERSTORMS OVER NORTHEAST COLORADO AND SOUTHWEST NEBRASKA THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO TWO INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT. VP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 6:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 49 min |
| Jul 2, 9:45 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| Jul 3, 6:07 PM CDT | Tornado Warning | GLD | Yuma | 38 min |
| Jul 3, 6:12 PM CDT | Tornado Warning | GLD | Kit Carson | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.